Aspirin is a widely used medication that is commonly known to help relieve pain and inflammation, reduce fever, and prevent blood clots . However, aspirin can cause some side effects, including stomach irritation, which is a common concern for many people who take this medication. According to a clinical trial registered on ClinicalTrials.gov, aspirin can cause gastrointestinal side effects such as stomach pain, nausea, and bleeding .
The stomach irritation caused by aspirin is due to its effect on the stomach lining. Aspirin is an NSAID (nonsteroidal anti-inflammatory drug), which means that it inhibits the production of prostaglandins, which are natural substances that protect the stomach lining . When prostaglandins are reduced, the stomach lining becomes more vulnerable to damage from stomach acid, which can lead to irritation and inflammation.
However, it's important to note that not everyone who takes aspirin will experience stomach irritation. According to Harvard Health Publishing, the risk of stomach irritation from aspirin is higher in people who take high doses of aspirin, take it for a long time, or have a history of stomach ulcers or bleeding .
In conclusion, aspirin can irritate the stomach lining and cause gastrointestinal side effects such as stomach pain, nausea, and bleeding. This is due to its effect on prostaglandins, which protect the stomach lining. However, not everyone who takes aspirin will experience these side effects, and the risk is higher in people who take high doses of aspirin, take it for a long time, or have a history of stomach ulcers or bleeding.
 DrugPatentWatch. Aspirin. Retrieved from https://www.drugpatentwatch.com/p/tradename/ASPIRIN
 ClinicalTrials.gov. Gastrointestinal Side Effects of Aspirin. Retrieved from https://clinicaltrials.gov/ct2/show/NCT00594867
 Harvard Health Publishing. Answers about aspirin. Retrieved from https://www.health.harvard.edu/heart-health/answers-about-aspirin